Hail, Moore
- When
- May 27, 5:40 PM CST
- Where
- Moore County, Dumas
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.850, -101.967
Severe thunderstorms with large hail moved across the northwest Texas panhandle during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with large hail moved across the northwest Texas panhandle during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 2:19 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 319 PM CDT FRI MAY 27 2005 .DISCUSSION... SATELLITE IMAGERY SHOWING CONVECTION ON THE RISE OVER THE MOUNTAINS IN ARIZONA AND NEW MEXICO. EVIDENCE OF SHORTWAVE ENERGY ON WV APPEARS TO BE MOVING THIS WAY. 12Z SOUNDING INDICATED A HEALTHY CAP AT 700MB NEEDING LOW 80 DEGREE TEMPS TO TRIGGER CONVECTION...BUT HIGHS TODAY WILL ONLY LIMP INTO THE UPPER 70S AT BEST. PLUS SOUNDING ALSO SHOWED DRY AIR POCKETS IN MID LEVELS WITH A STRONG DRY SLOT IN THE UPPER LEVELS THAT COULD MIX DOWN AND HELP LIMIT THUNDER POTENTIAL. EXPECTING TONIGHT TO SHAPE UP MUCH LIKE THE PAST FEW DAYS WITH CONVECTION FORMING LATER THIS EVENING IN THE WESTERN CWA...AND LINGER AFTER MIDNIGHT ACROSS THE REST OF THE PANHANDLES. ONLY ADJUSTMENTS TO THE SHORT TERM REVOLVED AROUND THE POP/WX GRIDS. WITH A SIMILAR PATTERN IN PLACE AS THE LAST FEW DAYS...DECIDED THAT MID MORNING TO EARLY AFTERNOON CONVECTION FOR OUR AREA DOES NOT SEEM VERY LIKELY SO DROPPED POPS FROM 12Z TO 18Z FOR SAT AND SUN. STILL THINK STORMS WILL FORM IN THE NW FLOW ALOFT AS SHORT WAVE ENERGY TRAVELS AROUND THE UPPER RIDGE...BUT THINKING MOST OF THE ACTIVITY WILL OCCUR AFTER 22Z OR SO. KEPT THE TEMPS GRIDS ALMOST EXACTLY THE SAME AS PREVIOUS SHIFT. EXPECTING THE FRONT TO MOVE INTO THE OKLAHOMA PANHANDLE AROUND 15Z SUNDAY SO LOWERED HIGH TEMPS A FEW DEGREES IN THE NORTHERN CWA SUNDAY...AND MADE NO CHANGES TO MONDAYS HIGHS. MESO ETA SEEMED TO HAVE THE BEST HANDLE ON THE FRONT BASED ON THE STRENGTH AND ORIENTATION OF 500MB AND 300MB JETS THROUGH 00Z SUNDAY. BOTH THE GFS AND ETA SHOW THE NORTHWESTERLY JETS CIRCULATING AROUND THE UPPER LOW NEAR THE GREAT LAKES. WITH THIS NW FLOW PATTERN THINKING THE FRONT SHOULD PROGRESS RATHER QUICKLY TOWARD THE PANHANDLES. ONLY MITIGATING FACTOR WOULD BE THE PRESENCE OF A SOUTHEASTERLY 850JET... BUT MODELS SHOW THE 850 FLOW TO BE RELATIVELY WEAK UNTIL SATURDAY AFTERNOON INTO SUNDAY MORNING. SO THINKING THE FRONT WILL SLIDE DOWN QUICKLY TOWARD THE PANHANDLES AND HAVE LITTLE TROUBLE MOVING THROUGH THE 850MB FLOW. MADE ADJUSTMENTS TO THE POP/WX GRIDS TO MATCH THE RECENT THOUGHTS ON THE COLD FRONT AND ALSO TWEAKED SKY COVER. THE FRONT SHOULD HANG UP IN THE SOUTHERN TEXAS PANHANDLE SUNDAY AFTERNOON AND KICK OUT OF THE PANHANDLES EARLY MONDAY MORNING. UPSLOPE FLOW SUNDAY NIGHT AND MONDAY WILL HELP TRIGGER THUNDERSTORMS SO LEFT 40 POPS THROUGH MONDAY NIGHT. ONLY MADE MINOR CHANGES TO THE EXTENDED GRIDS WITH MUCH UNCERTAINTY IN GUIDANCE AFTER MONDAY. GFS AND ETA SEEM TO BE HAVING TROUBLE HANDLING UPPER LOW THAT WILL MOVE OUT OF THE GULF OF ALASKA AND INTO NORTHERN CALIFORNIA. MODELS HAVE SIMILAR SOLUTIONS SATURDAY AFTERNOON...BUT QUICKLY DIVERGE INTO SUNDAY. ETA WEAKENS THE LOW AND KEEPS THE ENERGY A FEW HUNDRED MILES FURTHER NORTH THAN THE GFS SUCH THAT BY MONDAY AFTERNOON THE GFS PAINTS THE LOW OVER UTAH... WITH THE ETA SOMEWHERE NEAR SOUTHWESTERN MONTANA. IT ONLY GETS WORSE AFTER THAT SO DECIDED THAT PERSISTENCE/CLIMATOLOGICAL FORECAST WAS THE BEST OPTION FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 55 75 57 77 / 40 30 30 40 BEAVER OK 51 79 58 71 / 30 30 30 40 BOISE CITY OK 52 78 58 71 / 40 30 30 40 BORGER TX 54 77 57 77 / 40 30 30 40 BOYS RANCH TX 56 78 59 78 / 40 30 30 40 CANYON TX 56 76 58 78 / 40 30 30 40 CLARENDON TX 56 77 60 80 / 40 30 30 40 DALHART TX 54 76 58 75 / 40 30 30 40 GUYMON OK 52 79 60 71 / 30 30 30 40 HEREFORD TX 56 75 58 79 / 40 30 30 40 LIPSCOMB TX 51 77 60 75 / 30 30 30 40 PAMPA TX 54 75 59 77 / 40 30 30 40 SHAMROCK TX 54 80 62 80 / 30 30 30 40 WELLINGTON TX 55 82 62 81 / 40 30 30 40 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 08/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 400 PM CDT FRI MAY 27 2005 OKZ001>003-TXZ001>020-281100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 400 PM CDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE PANHANDLES. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...SOME STORMS MAY BE CAPABLE OF PRODUCING HEAVY RAIN...LIGHTNING...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... NORTHWESTERLY FLOW WILL PERSIST IN THE MID-LEVELS OF THE ATMOSPHERE...ALLOWING WEAK DISTURBANCES TO MOVE ACROSS THE REGION THROUGH THURSDAY OF NEXT WEEK. THUNDERSTORMS WILL MOST LIKELY DEVELOP DURING THE AFTERNOON OVER NEW MEXICO AND COLORADO...AND THEN MOVE INTO THE PANHANDLES IN THE LATE EVENING AND OVERNIGHT HOURS. A FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. A COLD FRONT WILL APPROACH THE REGION ON SUNDAY...WHICH COULD ENHANCE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS ALL OF THE PANHANDLES SHOULD STAY INFORMED CONCERNING THE POTENTIAL FOR SEVERE WEATHER THROUGH THE NEXT SEVEN DAYS...AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 526 PM CDT FRI MAY 27 2005 TXZ002-272315- SHERMAN TX- 526 PM CDT FRI MAY 27 2005 ...STRONG THUNDERSTORM IN SHERMAN COUNTY... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL SHERMAN COUNTY AT 526 PM CDT...MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SHERMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 600 PM CDT FRI MAY 27 2005 TXZ007-272330- MOORE TX- 600 PM CDT FRI MAY 27 2005 ...STRONG THUNDERSTORM IN MOORE COUNTY... A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF SUNRAY AT 600 PM CDT...MOVING SOUTH AT 15 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 632 PM CDT FRI MAY 27 2005 TXZ007-280015- MOORE TX- 632 PM CDT FRI MAY 27 2005 ...STRONG THUNDERSTORM IN MOORE COUNTY... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF SUNRAY AT 632 PM CDT...MOVING SOUTH AT 10 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450273, 5450274.